Minnesota, 2010

Hail in Minnesota, August 18, 2010

August 18, 2010 · NWS FGF · 3 events in 2 counties and zones

A nearly stationary boundary set up from northeast South Dakota into west central Minnesota during the morning of the 18th. Showers and thunderstorms formed north of the surface boundary and tracked east with time, some producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A nearly stationary boundary set up from northeast South Dakota into west central Minnesota during the morning of the 18th. Showers and thunderstorms formed north of the surface boundary and tracked east with time, some producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 1:35 AM CST, 7 hours 25 minutes earlier.

Area forecast discussion, Aug 18, 1:35 AM CST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
235 AM CDT WED AUG 18 2010

.DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN CHANCES/INTENSITY AND
TEMPERATURES. MAIN MODEL DIFFERENCES INVOLVE HOW FAR BOUNDARY SAGS
TODAY. NAM FARTHEST SOUTH WITH LATE AFTERNOON BOUNDARY POSITION
COMPARED TO ECMWF AND GFS. WILL FOLLOW GFS SOLUTION. OTHERWISE
MODELS PRETTY CLOSE.

NARROW RIBBON OF ELEVATED CONVECTION CONTINUES ACROSS FA ASSOCIATED
WITH ISENTROPIC LIFT ALONG 850MB CONVERGENCE ZONE. THIS REMAINS IN
PLACE THROUGH MORNING HOURS SO WILL MAINTAIN SOME MID RANGE POPS.
OTHERWISE SURFACE BOUNDARY STALLS ROUGHLY FROM N CENTRAL MN SOUTH
AND WEST ALONG DAKOTAS BORDER AREA. FAVORED INSTABILITY AND CAPE
ORIENTED ALONG AND SOUTH OF BOUNDARY. THIS WOULD PUT BEST POTENTIAL
FOR DEEP CONVECTION ALONG OUR FAR SOUTH LATER THIS AFTERNOON AND
EVENING. CURRENT POPS REFLECT THIS WELL SO WILL ONLY NEED TO MAKE
MINOR ADJUSTMENTS. WITH ORIENTATION OF BAROCLINIC ZONE WILL SEE A
RESPECTABLE TEMPERATURE SPREAD FROM NE-SW ACROSS FA TODAY.

INITIAL CONVECTION SHOULD SHIFT SOUTHWARD OVERNIGHT AS ALL MODELS
SHIFT BOUNDARY SOUTH OF FORECAST AREA.  DOES NOT APPEAR TO BE MUCH
IN THE WAY OF UPPER SUPPORT HOWEVER INSTABILITY...MOISTURE AND SHEAR
ALL SUPPORTIVE OF STORM POTENTIAL. CURRENT SLIGHT RISK AREA BORDERS
OUR SOUTHERN FORECAST AREA BOUNDARY SO SEVERE POTENTIAL LOOKS TO BE
ACROSS A SMALL AREA. DEWPOINTS BEHIND BOUNDARY IN THE 40S AND DEGREE
OF CLOUD COVER WILL HAVE IMPACT ON TEMPERATURES SO WILL HOLD PRETTY
CLOSE TO GUIDANCE.

SURFACE BOUNDARY SHIFTS INTO EAST CENTRAL SD/S MN THURSDAY. WILL
KEEP SOME SLIGHT CHANCE POPS ACROSS THE SOUTH IN ZONE OF WEAK
ELEVATED BOUNDARY ALONG WITH 850MB CAPE. OTHERWISE OVERALL LOOKS
QUIET DURING THE DAY. THERMAL PROFILE DOES NOT CHANGE MUCH WITH
TEMPERATURES AGAIN DETERMINED BY DEGREE OF SOLAR. THERE IS SOME
MODEST WARM ADVECTION DURING DAY HOWEVER WITH RELATIVELY COOL START
WILL HOLD TEMPERATURES AT OR A TAD BLO GUIDANCE.

FAIRLY STRONG SHORTWAVE TO SHIFT EAST ACROSS SD/S MN OVERNIGHT
THURSDAY. INITIALLY BEST FORCING LOOKS TO OUR SOUTH HOWEVER DURING
THE OVERNIGHT THE BOUNDARY LIFTS NORTHWARD REACHING THE SOUTHERN FA
BY FRIDAY AM. WITH MID LEVEL SHEAR AXIS ACROSS VALLEY AND LOW LEVEL
CONVERGENCE WILL NEED TO BACK POPS TO THE WEST DURING THE AM.

UPPER RIDGE BUILDS INTO FA IN TIME FOR WEEKEND. THERMAL PATTER
SUPPORTS ABOVE AVERAGE TEMPERATURES THROUGH THE PERIOD. NO CHANGES
PLANNED TO LONG RANGE.

&&

.AVIATION...

WILL LIKELY SEE BAND OF CONVECTION SAGGING SLOWLY SOUTH INTO
SOUTHERN FORECAST AREA DURING THE AM HOWEVER FOR THE MOST PART
SHOULD BE VFR. EXCEPTION BEING BJI TAF SITE WHICH HAS DEVELOPED IFR
STRATUS DECK AND COULD PERSIST INTO THE AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Aug 18, 5:32 AM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
632 AM CDT WED AUG 18 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
632 AM CDT WED AUG 18 2010

...THUNDERSTORMS TO AFFECT THE REGION INTO FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY.
THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS ALTHOUGH SMALL HAIL IS
POSSIBLE WITH THE STRONGER STORMS. THIS EVENING STRONGER STORMS
ARE EXPECTED ACROSS NORTHEAST SOUTH DAKOTA INTO CENTRAL MINNESOTA.
A FEW OF THESE STRONGER STORMS COULD BRUSH AREAS ALONG AND SOUTH
OF A LINE FROM WAHPETON TO FERGUS FALLS AND WADENA. AN ISOLATED
SEVERE THUNDERSTORM CANNOT BE RULED OUT WITH LARGE HAIL AND STRONG
WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO EARLY FRIDAY.
AT THIS TIME THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Special weather statement, Aug 18, 8:24 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
924 AM CDT WED AUG 18 2010

MNZ003-NDZ038-039-049-053-181515-
CLAY MN-RANSOM ND-RICHLAND ND-BARNES ND-CASS ND-
924 AM CDT WED AUG 18 2010

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY COUNTY IN NORTHWEST
MINNESOTA AND SOUTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA AND
SOUTHEASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA AND NORTHWESTERN
RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA AND NORTHEASTERN RANSOM
COUNTY IN SOUTHEAST NORTH DAKOTA...

UNTIL 1015 AM CDT

AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE...
AND WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF PROSPER TO 2 MILES NORTH OF
NOME...MOVING TO THE EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
PROSPER...EMBDEN AND ALICE AT 930 AM CDT...HARWOOD...MAPLETON AND
ENDERLIN AT 940 AM CDT...FARGO...KRAGNES AND WEST FARGO AT 950 AM
CDT...DILWORTH...MOORHEAD AND OXBOW AT 1000 AM CDT...

INTERSTATE 29 BETWEEN MILE MARKERS 52 AND 77...
INTERSTATE 94 BETWEEN NORTH DAKOTA MILE MARKER 328 AND MINNESOTA MILE
MARKER 12...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4688 9631 4650 9730 4668 9801 4706 9702
TIME...MOT...LOC 1423Z 290DEG 24KT 4698 9701 4669 9777

EWENS
Special weather statement, Aug 18, 8:28 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
928 AM CDT WED AUG 18 2010

MNZ029-NDZ053-181515-
WILKIN MN-RICHLAND ND-
928 AM CDT WED AUG 18 2010

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILKIN COUNTY IN WEST
CENTRAL MINNESOTA AND SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH
DAKOTA...

UNTIL 1015 AM CDT

AT 923 AM CDT...WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING
HAIL UP TO NICKEL SIZE IN THE CITY OF HANKINSON NORTH DAKOTA. THE
STORM WAS LOCATED 2 MILES WEST OF HANKINSON...OR 21 MILES SOUTHWEST
OF WAHPETON...MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORM WILL BE ABOUT...
6 MILES SOUTH OF GREAT BEND AT 940 AM CDT...SONORA AT 945 AM CDT...7
MILES NORTH OF LAMARS AT 955 AM CDT...FAIRMOUNT AT 1005 AM CDT...

INTERSTATE 29 BETWEEN MILE MARKERS 6 AND 12 AT 935 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4597 9704 4615 9704 4619 9635 4601 9635
      4602 9656 4595 9656
TIME...MOT...LOC 1427Z 269DEG 21KT 4606 9691

EWENS

The radar

The Fargo/Grand Forks radar (KMVX), 164 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wilkin

When
August 18, 9:00 AM CST
Where
Wilkin County, 2.36 mi SW of Doran
Measured
1 in hail
Reported by
Public
Coordinates
46.160, -96.520

Hail, Grant

When
August 18, 10:13 AM CST
Where
Grant County, 0.84 mi NE of Herman
Measured
0.75 in hail
Reported by
Public
Coordinates
45.810, -96.140

Hail, Grant

When
August 18, 10:15 AM CST
Where
Grant County, 2.51 mi WSW of Herman
Measured
0.88 in hail
Reported by
Public
Coordinates
45.790, -96.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242725, 242726, 242728.